September 2014

In this month’s Healthy Times newsletter, I would like to bring attention to all my readers about the increasing dangers attributed to NSAIDS (non-steroidal anti-inflammatory drugs).  Particularly Tylenol, which is mistakenly considered the safest over-the-counter pain medication.  I’m sure you have heard that Tylenol is perfectly safe; after all, doctors will even prescribe it for pregnant mothers.  Well when you see what follows in this edition of my newsletter, you may indeed change your mind about its safety.  If you take these NSAIDs products on a regular basis, as so many Americans do, please familiarize yourself with the health risk associated with this class of drugs.

Understanding NSAIDs

There is no question that the risks of NSAIDs can be serious, even life-threatening.

According to the American Gastroenterological Association (AGA), each year the side effects of NSAIDs hospitalize over 100,000 people and kill 16,500 in the U.S., mostly due to bleeding stomach ulcers.

More than 30 million Americans use NSAIDs for pain from headaches, arthritis, and other conditions each day.

Possible NSAIDs Side Effects
·         indigestion 
·         stomach ulcer (a sore in the lining of the stomach)
·         increased blood pressure
·         gastrointestinal bleeding – internal bleeding within the digestive system
·         anemia – blood is unable to carry enough oxygen around your body which can cause shortness of  breath and tiredness
·         gastrointestinal perforation –  a hole occurs in the wall of your stomach or intestines
·         heart failure – the heart is having trouble pumping enough blood around the body
·         heart attack 
·         hypertension (high blood pressure that needs treatment)
·         stroke
·         making pre-existing inflammatory bowel disease (IBD) worse
·         Liver Failure
·         Kidney Failure
·         Death

Common over the counter names include: ibuprofen (Advil®), naproxen (Aleve®), and aspirin (Bayer®).  Prescription brands include: celecoxib (Celebrex®), diclofenac (Voltaren®), etodolac (Lodine®), fenoprefen (Nalfon®), indomethacin (Indocin®), ketoprofen (Orudis®, Oruvail®), ketoralac (Toradol®), oxaprozin aypro®), nabumetone (Relafen®), sulindac (Clinoril®), tolmetin (Tolectin®), and Rofecoxib (Vioxx®).





Beware of Tylenol products



How many people in the United States die or suffer serious harm from acetaminophen overdose?

Here is a look at the numbers.

Data compiled by the U.S. Food and Drug Administration has linked as many as 980 deaths in a year to drugs containing acetaminophen. In addition, FDA reports of death associated with acetaminophen have been increasing faster than those for aspirin, ibuprofen and many other common over-the-counter pain medicines.

The latest information shows that Tylenol taken with just three alcoholic beverages can poison your liver.  When tracking acute liver failure (usually fatal) in hospitals, researchers linked 38% to acetaminophen.  In tracking patients with severe liver injury (short of liver failure), another 35% are related to acetaminophen.  In fact, the greatest single cause of emergency room visits for liver damage is acetaminophen (Tylenol).  The FDA has warned doctors to keep the dose of acetaminophen down, and to never prescribe it with any other pain pills because of the high risk of liver damage. Tylenol is not friendly to your liver!

NEVER, NEVER mix alcohol with Tylenol!



If you must use Acetaminophen, here are some things to consider that can help make yourself safer:

  • Limit your dose of acetaminophen to no more than 2,000 mgs in any 24-hour period. This is usually 4 extra-strength pills. 
  • Do not take this maximum dose for a prolonged period of time.
  • DO NOT take acetaminophen with alcohol!

The FDA cites the example of a healthy 23-year old nondrinker. For ten days he took Tylenol and codeine for a wrist injury, followed by ten days of only Tylenol.  His liver failed and he was dead in a week! And this was a healthy nondrinker.  

There are many natural products to combat pain that are extremely safe.  If you need information about these substances just e-mail me or contact me at the number listed below.

If you have found this Newsletter helpful in your quest for good health please visit my website at www.drstephenhayman.com where I have all of my previous Newsletters archived.  You may find a topic there that may be of help to you, a family member, or a friend.

You may have received this newsletter from a friend.  If you are not currently receiving my monthly health newsletter and you would like to receive it the first of each month just e-mail me your address(This email address is being protected from spambots. You need JavaScript enabled to view it.) and request to be added to the list of recipients. I can be reached by phone at (386) 956-1668.
 

Healthy Transformations                                 

820 W. New York Ave.

DeLand, FL. 32720
 

I am currently accepting new patients for nutritional assessment and dietary coaching. 

Have a Healthy Day!

Dr. Stephen W. Hayman